Overview of Canine Metronidazole (Flagyl) Toxicity
Metronidazole (Flagyl) is a very effective antibiotic commonly used in dogs. It is most frequently used to treat diarrhea from gastrointestinal parasites, primarily Giardia. It is also been used to treat severe infections, usually in combination with other antibiotics.
Unfortunately, as with all drugs, toxicity and adverse effects can occur. However, toxicity from metronidazole is uncommon and is generally associated with prolonged use (many weeks) or high doses of the drug. Dogs with an underlying liver disease are more prone to metronidazole toxicity. Toxic levels of metronidazole affect the brain and equilibrium.
What to Watch For
Symptoms most often involve impairment of the neurological system such as trouble walking, staggering, and head tilt. Some dogs can also experience gastrointestinal signs such as vomiting, diarrhea, and lack of appetite. Toxicity to the liver is rarer.
- Not eating (anorexia)
- Drooling (hypersalivation)
- Staggering or difficulty walking
- Involuntary and constant eye movements (nystagmus)
- Head tilt
- Low neutrophil count (neutropenia)
- Pigmented urine
- Signs of toxicity to the liver
Diagnosis of Metronidazole Toxicity in Dogs
The diagnosis of metronidazole toxicity is based on physical exam findings as well as a history of recent drug administration. Blood tests for toxic levels of metronidazole are not very effective and are rarely done.
Treatment of Metronidazole Toxicity in Dogs
- The initial treatment for metronidazole toxicity is to stop administration of the drug immediately.
- Depending on the severity of the toxicity, some dogs may need to be hospitalized with constant intravenous fluids.
- Intravenous diazepam (valium) can be used to control seizures and can help with neurologic symptoms in dogs.
- Medication to eliminate vomiting may also be needed.
- Blood work may be necessary to evaluate the function of the liver and kidneys.
- There is no specific antidote for metronidazole toxicity and recovery may take 1-2 weeks.
- Some dogs severely affected by metronidazole toxicity may not survive.
Home Care and Prevention
There is no home care for metronidazole toxicity. If you suspect that metronidazole is responsible for illness in your dog, consult your veterinarian before discontinuing medication; you may need another treatment for the initial infection for which the metronidazole was prescribed.
Give all medications as prescribed by your family veterinarian. Do not give additional doses of metronidazole unless specifically directed by your veterinarian.